New Mexico, 2007

Hail in New Mexico, May 27, 2007

May 27, 2007 · NWS ABQ · 1 event in 1 county or zone

Continued deep low level moisture over the eastern plains, combined with a moderate upper level disturbance, kicked off another round of thunderstorms, with penny size hail reported in Union County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Continued deep low level moisture over the eastern plains, combined with a moderate upper level disturbance, kicked off another round of thunderstorms, with penny size hail reported in Union County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 27, 2:05 AM MST, 11 hours 21 minutes earlier.

Area forecast discussion, May 27, 2:05 AM MST, 11 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
305 AM MDT SUN MAY 27 2007

.DISCUSSION...
SFC ANALYSIS EARLY THIS MORNING RATHER BENIGN ACROSS THE CWA WITH A
WEAK LEE TROUGH OVER THE FAR NE PLAINS AND ANOTHER TROUGH OVER THE
SW MTNS. WATER VAPOR LOOP SHOWS A SMALL UPPER WAVE OVER NE AZ MOVING
SE INTO NW NM. THIS FEATURE CONTAINS OF 40-50 KNOT JET ROUNDING ITS
BASE AND WILL BE A MAJOR PLAYER IN TODAYS WEATHER. DEWPOINTS RANGE
FROM THE LOW 60S IN THE SE TO THE LOW 20S IN THE NW.

00Z/06Z NAM/GFS ARE BETTER INITIALIZED THIS MORNING WITH THE UPPER
WAVE COMPARED TO YESTERDAY AND SHOW SIMILAR CONVECTIVE PATTERNS
SO CONFIDENCE IS HIGHER TODAY THAN YESTERDAY. 00Z MM5 MODEL ALSO
INDICATING SIMILAR TRENDS WITH CONVECTION FOR TODAY. ANTICIPATE
CONVECTION TO DEVELOP OVER THE WESTERN AND CENTRAL MTNS LATE THIS
MORNING AND MOVE EAST INTO THE E PLAINS THIS AFTERNOON AHEAD OF THE
UPPER FORCING MOVING SE OUT OF NE AZ. WITH SFC DEWPOINTS IN THE 20S
AND 700MB DEWPOINT DEPRESSIONS EXPECTED NEAR 20C SHOULD SEE COMBO
OF WET/DRY STORMS IN THE WEST. PWATS BTWN 0.75-1.00 INCHES IN THE
EAST WILL SUPPORT A FEW HEAVY RAINERS. RAISED POPS FROM THE SANDIA
AND MANZANOS SE INTO THE SACS THIS AFTERNOON TO LIKELY AND HIGH
CHANCE TO THE ESE WHERE STEERING FLOW WILL MOVE STORMS INTO THE
EVENING.

A DRYING TREND WILL CONTINUE TO DEVELOP FROM WEST TO EAST ACROSS THE
CWA THROUGH MONDAY. STILL CANNOT RULE OUT ISOLD STORMS ACROSS THE
HIGHER TERRAIN AND ESPECIALLY IN THE E PLAINS WHERE LOW LEVEL MOISTURE
WILL BE HARD TO SCOUR OUT. TEMPS WILL ALSO WARM TO OR SLIGHTLY ABOVE
SEASONAL NORMALS THROUGH TUESDAY. A COLD FRONT APPEARS TO BE ARRIVING
A LITTLE EARLIER THAN ANTICIPATED THE PAST FEW DAYS ACROSS THE NE
PLAINS SO NUDGED HIGH TEMPS DOWN TOWARD GUIDANCE TUESDAY. THIS FRONT
WILL MOVE WEST THROUGH THE CENTRAL VALLEYS BY WEDNESDAY WITH INCREASING
CHANCES FOR PRECIP AGAIN IN MOST AREAS THROUGH THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  85  49  87  50 /  10   0   5   0
GALLUP..........................  80  41  84  41 /  10   0   5   0
GRANTS..........................  79  40  83  43 /  20   5   5   0
GLENWOOD........................  87  46  89  46 /  10   5   5   0
CHAMA...........................  71  35  74  36 /  20  10  10   5
LOS ALAMOS......................  74  47  78  47 /  30  10   5   0
RED RIVER.......................  65  32  69  38 /  30  10  10   5
TAOS............................  74  39  79  41 /  20  10  10   5
SANTA FE........................  75  48  81  48 /  30  10   5   0
SANTA FE AIRPORT................  77  47  83  49 /  30  10   5   0
ESPANOLA........................  81  48  86  48 /  20   5   5   0
ALBUQUERQUE HEIGHTS.............  81  56  86  58 /  30   5   5   0
ALBUQUERQUE VALLEY..............  83  55  88  56 /  30   5   5   0
ALBUQUERQUE FOOTHILLS...........  78  55  83  56 /  40   5   5   0
ALBUQUERQUE WEST MESA...........  82  56  87  57 /  30   5   5   0
SOCORRO.........................  85  54  87  55 /  20   5   5   0
SANDIA PARK/CEDAR CREST.........  74  49  78  49 /  40  10   5   0
MORIARTY/ESTANCIA...............  79  45  83  47 /  40  20   5   0
CARRIZOZO.......................  83  52  85  52 /  30  20   5   0
RUIDOSO.........................  69  49  72  50 /  60  30  10   5
RATON...........................  76  44  81  46 /  20  20  10   5
LAS VEGAS.......................  72  43  79  46 /  30  20  10   0
ROY.............................  76  52  80  52 /  30  20  10   5
CLAYTON.........................  80  53  83  55 /  20  20  20  10
SANTA ROSA......................  83  55  87  57 /  30  20  10   5
TUCUMCARI.......................  82  57  88  59 /  30  20  20  10
FORT SUMNER.....................  84  57  89  58 /  30  20  10  10
CLOVIS..........................  80  56  86  57 /  30  20  20  10
PORTALES........................  82  55  88  56 /  30  20  20  10
ROSWELL.........................  84  58  91  60 /  30  30  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GUYER
Hazardous weather outlook, May 27, 5:00 AM MST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN MAY 27 2007

NMZ001>021-026-281200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT SUN MAY 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
A FEW STRONG THUNDERSTORMS ARE POSSIBLE OVER THE EAST CENTRAL AND
SOUTHEAST PLAINS THIS AFTERNOON AND THIS EVENING WHERE STRONG GUSTY
WINDS AND SMALL HAIL ARE THE PRIMARY THREATS. HEAVY RAINFALL IS ALSO
POSSIBLE WITH ANY OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUYER

In the hours before

Special weather statement, May 27, 10:45 AM MST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1145 AM MDT SUN MAY 27 2007

NMZ005-011-271830-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHEAST HIGHLANDS-
1145 AM MDT SUN MAY 27 2007

...STRONG THUNDERSTORM NEARING LAS VEGAS...

AT 1145 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR STORRIE LAKE OR 2 MILES
NORTH/NORTHWEST OF LAS VEGAS. MOVEMENT WAS TO THE SOUTHEAST AT 10
MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE LAS VEGAS AND
ROMEROVILLE.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

50
Special weather statement, May 27, 11:09 AM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1209 PM MDT SUN MAY 27 2007

NMZ017-271845-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
1209 PM MDT SUN MAY 27 2007

...STRONG THUNDERSTORM EAST OF RUIDOSO...

AT 1208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES SOUTH OF GLENCOE.
MOVEMENT WAS EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTH CENTRAL
LINCOLN COUNTY OR ALONG THE MESCALERO AND LINCOLN COUNTY LINE.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

50
Special weather statement, May 27, 12:20 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
120 PM MDT SUN MAY 27 2007

NMZ016-272000-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
120 PM MDT SUN MAY 27 2007

...STRONG THUNDERSTORM 17 MILES SOUTHEAST OF CORONA...

AT 120 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 17 MILES SOUTHEAST OF CORONA.
MOVEMENT WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL
LINCOLN COUNTY AND STATE HIGHWAY 247.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

50
Special weather statement, May 27, 12:46 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
146 PM MDT SUN MAY 27 2007

NMZ015-272030-
LOWER RIO GRANDE VALLEY-
146 PM MDT SUN MAY 27 2007

...STRONG THUNDERSTORM ACROSS CENTRAL SOCORRO COUNTY...

AT 145 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES NORTHWEST OF SAN
ANTONIO OR 6 MILES SOUTHWEST OF SOCORRO. MOVEMENT WAS EAST BETWEEN
10 TO 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE LABORCITA...LUIS LOPEZ
AND INTERSTATE 25 JUST SOUTH OF SOCORRO.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

50
Special weather statement, May 27, 1:08 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
208 PM MDT SUN MAY 27 2007

NMZ026-272100-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
208 PM MDT SUN MAY 27 2007

...STRONG THUNDERSTORMS ACROSS SOUTHWEST CHAVES COUNTY...

A COUPLE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWEST CHAVES COUNTY
THROUGH 3 PM. THE FIRST CELL WAS LOCATED 10 MILES TO THE SOUTHEAST
OF DUNKEN. ANOTHER CELL WAS LOCATED ALONG THE CHAVES...LINCOLN
COUNTY LINE OR 10 MILES SOUTH OF PICACHO. THESE STRONG STORMS WILL
MOVE TO THE EAST AT 10 MPH. LOOK FOR HALF INCH DIAMETER HAIL AND
BRIEF GUSTS UP TO 50 MPH WITH THESE STORMS. LOCALIZED HEAVY RAIN
WILL ALSO BE ASSOCIATED WITH THESE STORMS.

50

The radar

The Pueblo radar (KPUX), 186 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Union

When
May 27, 1:26 PM MST
Where
Union County, 3 mi N of Capulin
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
36.793, -104.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23510.